View unanswered posts | View active topics It is currently Sun Oct 26, 2014 4:08 am



Reply to topic  [ 5 posts ] 
 Starting Aricept 
Author Message

Joined: Sun Feb 25, 2007 3:34 pm
Posts: 29
Post Starting Aricept
After being taken off everything, Dad started 5 mg Aricept about a week ago. It actually seems to be making things worse as far as sleeping all the time. I can't decide whether it's the Aricept or the disease. When he first started taking it about 4 years ago, we could see improvement in cognitive function. When it was discontinued a month or six weeks ago, I felt I saw a decline. Again, not sure if that was really it or the disease process. Has anyone elses LO started Aricept in the later stages of LBD and noticed increased sleepines? Or stopped it and definately been able to tie it with a decline in mental status? Thanks.


Tue Mar 06, 2007 11:26 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Julie -
Have you checked the side effects of Aricept to see if sleepiness is one of them?
Robin


Tue Mar 06, 2007 11:51 pm
Profile

Joined: Mon Feb 05, 2007 3:43 am
Posts: 215
Location: Seattle, WA
Post 
Aricept doesn't reach a steady blood level until 15 days at a particular dose, so it's probably early to judge much. The reason they give 5 mg is to help people develop a tolerance - if tolerated, 10mg is linked to better results.

Personally, I'd be more inclined to blame disease process for the sleepiness. The stimulants, especially amphetamine, Ritalin and Provigil can be very helpful - not just with wakefulness, but with improved cognition and reduction of other symptoms including hallucinations, which would seem totally counterintuitive. Cal made *remarkable* improvement in the first day or two with Provigil and amphetamine. There's information at http://www.lewybodydementia.org/Boevelink.php around page 17.

Eric

_________________
Cal is not the real name of a real 84 year old with DLB. I don't speak for LBDA, nor do I have clever initials behind my name, so information is provided without warranty. Caveat everybody. I blog at http://PragmaticCaregiver.blogspot.com


Wed Mar 07, 2007 3:11 am
Profile WWW

Joined: Sun Feb 25, 2007 3:34 pm
Posts: 29
Post 
Thanks for your advice, Eric! I feel much better about the sleepiness not being caused by the medication since it hasn't reached it's level yet. I'd forgotten about that since the first time! As hard as we try to keep him stimulated and awake during the day, he just sleeps so much. I think I will ask his doctor about the Provigil, etc.


Wed Mar 07, 2007 11:31 am
Profile

Joined: Mon Feb 05, 2007 3:43 am
Posts: 215
Location: Seattle, WA
Post 
Julie:

You might print that Continuum article I referenced and take it with you; while this is an off-label use of Provigil, it's pretty widely done. Not all doctors may see the logic of using something stimulating in a disease with a lowered hallucination risk, but Dr. Boeve explains the "why" and "how" pretty thoroughly.

My only caveat is that both of these drugs can cause a (temporary) reduction in appetite, and the amphetamine can modestly increase caloric burn, so make sure to watch for weight loss in the first two or three weeks. We just made sure Cal was eating and encouraged him to have an Ensure in the afternoon. We also found it was helpful to try a half-dose of each agent - turns out he needs a whole Provigil, but just 5 mg of the amphetamine.

Eric

_________________
Cal is not the real name of a real 84 year old with DLB. I don't speak for LBDA, nor do I have clever initials behind my name, so information is provided without warranty. Caveat everybody. I blog at http://PragmaticCaregiver.blogspot.com


Wed Mar 07, 2007 5:38 pm
Profile WWW
Display posts from previous:  Sort by  
Reply to topic   [ 5 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr